Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 158, NWS Des Moines, IA

July 26, 2000Mahaska County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 26, 2000, 12:18 PM CDT for Mahaska County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 26, 2000, 12:18 PM CDT (17:18 UTC)
Expired
Jul 26, 2000, 12:45 PM CDT
In force
27 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Mahaska County, IA

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1854 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

646 
WUUS53 KDMX 261718
SVRDSM
IAC123-261745-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1218 PM CDT WED JUL 26 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MAHASKA COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 1245 PM

* AT 1215 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NEW SHARON...OR ABOUT 33 MILES NORTH OF
  OTTUMWA...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR BARNES CITY AROUND 1230 PM
  8 MILES NORTH OF ROSE HILL AROUND 1240 PM

DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED
AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH
COULD BLOW THEM OUT.

INTENSE RAINFALL CAN ACCOMPANY SEVERE THUNDERSTORMS...WHICH CAN
QUICKLY FLOOD LOW LYING AREAS AND ROADWAYS. DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

LAT...LON 4152 9267 4131 9268 4123 9242 4151 9241

SEARCY
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 10:50 AM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 26, 10:50 AM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1050 AM CDT WED JUL 26 2000

WILL UPDATE FORECAST TO REFLECT CURRENT TRENDS.  TSTMS NOW EXITING
CWA THO REDVLPMNT LKLY ASL HEATING TAKES PLACE.  LOOK AT LTST MSAS
SHOWS LI W CNTRL INTO CNTRL OF -4 TO -10 AMD GD THETA E ADVCTN.
MRNG UA SHOWS MORE S/W ON THE WAY IN MID AND HIER LVLS.  SVR WX NOT
OVER.

.DSM...NONE

FORSTER

In the hours before

Local storm report, Jul 26, 9:52 AM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
952 AM CDT WED JUL 26 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 AM    MELBOURNE                 IA   .75 INCH HAIL
07/26/00   MARSHALL                       EVENT DURATION 5
                                          MINUTES. REPORTED BY
                                          STORM SPOTTER.

0845 AM    AMES                      IA   .75 INCH HAIL
07/26/00   STORY                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0845 AM    AMES                      IA   1 INCH HAIL
07/26/00   STORY                          REPORTED BY STORM
                                          SPOTTER.

0850 AM    AMES                      IA   .88 INCH HAIL
07/26/00   STORY                          REPORTED BY STORM
                                          SPOTTER.

0850 AM    AMES                      IA   .75 INCH HAIL
07/26/00   STORY                          REPORTED BY STORM
                                          SPOTTER.

0918 AM    HUXLEY                    IA   1 INCH HAIL
07/26/00   STORY                          REPORTED BY STORM
                                          SPOTTER.

0920 AM    MARSHALLTOWN              IA   1.75 INCH HAIL
07/26/00   MARSHALL                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0930 AM    MARSHALLTOWN              IA   1.25 INCH HAIL
07/26/00   MARSHALL                       REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 26, 10:28 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1028 AM CDT WED JUL 26 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 AM    COLLINS                   IA   .75 INCH HAIL
07/26/00   STORY                          REPORTED BY MEDIA.
                                          KCCI-TV

1000 AM    MAXWELL                   IA   1.75 INCH HAIL
07/26/00   STORY                          REPORTED BY STORM
                                          SPOTTER.

1005 AM    MAXWELL                   IA   .75 INCH HAIL
07/26/00   STORY                          REPORTED BY EMERGENCY
                      Q                    MANAGEMENT.

1007 AM    MAXWELL                   IA   1.75 INCH HAIL
07/26/00   STORY                          REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Jul 26, 10:31 AM CDT, 1 hour 47 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-271100-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1031 AM CDT WED JUL 26 2000

HAZARD--SEVERE THUNDERSTORMS WITH HAIL TO BASEBALL SIZE...DAMAGING
WINDS TO 70 MPH...AND ISOLATED TORNADOES.

AREA OF CONCERN--SOUTHEAST OF A MASON CITY TO CARROLL LINE...WITH
PRIMARY CONCERN ALONG AND SOUTH OF CARROLL...AMES AND MARSHALLTOWN.

TIMING DETAILS--FROM NOW THROUGH 8 PM...WITH NEW THUNDERSTORM
DEVELOPMENT IN CENTRAL AND SOUTHWEST IOWA AFTER 1 PM.

METEOROLOGICAL COMMENTS--THE POTENTIAL FOR SEVERE THUNDERSTORMS WITH
VERY LARGE HAIL EXISTS THIS AFTERNOON AND EARLY EVENING.  A COLD
FRONT FROM ESTHERVILLE TO JUST SOUTH OF SIOUX CITY WILL SLOWLY MOVE
SOUTHEAST TO NEAR WATERLOO...FORT DODGE AND OMAHA BY LATE
AFTERNOON.  OUTFLOW FROM THUNDERSTORMS THIS MORNING EAST CENTRAL
IOWA...WILL BE ANOTHER FOCUS FOR ADDITIONAL THUNDERSTORMS THIS
AFTERNOON.  MOISTURE AND INSTABILITY ARE INCREASING IN SOUTHWEST AND
WEST CENTRAL IOWA...AS VERY COLD AIR ALOFT MOVES SOUTH FROM AN
UPPER LEVEL SYSTEM IN MINNESOTA.  THIS SETUP HAS ALREADY PRODUCED
LARGE HAIL STORMS THIS MORNING IN CENTRAL AND EAST CENTRAL IOWA.
A STRONG DIRECTIONAL AND WIND SPEED SHEAR PROFILE EXISTS...WHICH
WILL FAVOR SUPERCELL THUNDERSTORMS THIS AFTERNOON.  IF THESE STORMS
FORM ALONG THE COLD FRONT OR OUTFLOW BOUNDARY...THERE IS AN
ENHANCED POTENTIAL FOR ISOLATED TORNADOES.

PRECAUTIONS--THOSE OUTDOORS SHOULD TAKE SHELTER INDOORS AS THE
STORMS APPROACH.  PAY ATTENTION TO FUTURE SHORT TERM FORECASTS AND
POSSIBLE WARNINGS THIS AFTERNOON.

SPOTTER ACTIONS--SKYWARN AND LAW ENFORCEMENT SPOTTER GROUPS SHOULD
PREPARE FOR ACTIVATION THIS AFTERNOON AND EARLY EVENING.

KULA
Local storm report, Jul 26, 11:23 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1123 AM CDT WED JUL 26 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 AM    BAXTER                    IA   .75 INCH HAIL
07/26/00   JASPER                         REPORTED BY STORM
                                          SPOTTER.

1035 AM    BAXTER                    IA   1 INCH HAIL
07/26/00   JASPER                         REPORTED BY STORM
                                          SPOTTER.

1035 AM    5 NE KELLOGG              IA   1 INCH HAIL
07/26/00   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL
                                          NEAR ROCK CREEK LAKE.

1115 AM    GRINNELL                  IA   .88 INCH HAIL
07/26/00   POWESHIEK                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 26, 11:38 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1138 AM CDT WED JUL 26 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION..../

1111 AM    GRINNELL                  IA   .88 INCH HAIL
07/26/00   POWESHIEK                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 26, 11:55 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1155 AM CDT WED JUL 26 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 AM    AMES                      IA   4 INCH HAIL
07/26/00   STORY                          REPORTED BY MEDIA KCCI
                                          TV. HAIL WAS 2 INCHES
                                          WIDE AND 3 TO 4 INCHES
                                          LONG.

0930 AM    AMES                      IA   .88 INCH HAIL
07/26/00   STORY                          REPORTED BY HAM RADIO
                                          OPERATOR.

0930 AM    GREEN MTN                 IA   1.75 INCH HAIL
07/26/00   MARSHALL                       REPORTED BY HAM RADIO
                                          OPERATOR.

1042 AM    NEWTON                    IA   .75 INCH HAIL
07/26/00   JASPER                         REPORTED BY HAM RADIO
                                          OPERATOR ABOUT A MILE
                                          NORTH OF I-80 AND A
                                          HALF MILE NORTHWEST OF
          '                                HIGHWAY 14.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 11:05 PM CDTSevere Thunderstorm WarningDMXPalo Alto40 min
Jul 25, 11:38 PM CDTSevere Thunderstorm WarningDMXPocahontas52 min
Jul 26, 12:08 AM CDTSevere Thunderstorm WarningDMXHumboldt37 min
Jul 26, 12:13 AM CDTSevere Thunderstorm WarningDMXCalhoun, Webster47 min
Jul 26, 12:23 AM CDTSevere Thunderstorm WarningDMXSac52 min
Jul 26, 12:46 AM CDTSevere Thunderstorm WarningDMXHamilton44 min
Jul 26, 2:38 AM CDTSevere Thunderstorm WarningDMXPalo Alto52 min
Jul 26, 3:29 AM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas46 min
Jul 26, 8:49 AM CDTSevere Thunderstorm WarningDMXStory41 min
Jul 26, 8:54 AM CDTSevere Thunderstorm WarningDMXMarshall36 min
Jul 26, 9:03 AM CDTSevere Thunderstorm WarningDMXMarion27 min
Jul 26, 9:57 AM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Story33 min
Jul 26, 10:30 AM CDTSevere Thunderstorm WarningDMXJasper45 min
Jul 26, 11:03 AM CDTSevere Thunderstorm WarningDMXPoweshiek42 min
Jul 26, 1:56 PM CDTSevere Thunderstorm WarningDMXGreene34 min
Jul 26, 2:03 PM CDTSevere Thunderstorm WarningDMXDallas, Guthrie42 min
Jul 26, 2:53 PM CDTSevere Thunderstorm WarningDMXDallas52 min
Jul 26, 3:00 PM CDTSevere Thunderstorm WarningDMXBoone45 min
Jul 26, 3:02 PM CDTSevere Thunderstorm WarningDMXGreene, Guthrie43 min
Jul 26, 3:18 PM CDTTornado WarningDMXGuthrie27 min
Jul 26, 3:26 PM CDTTornado WarningDMXBoone34 min
Jul 26, 3:36 PM CDTSevere Thunderstorm WarningDMXStory39 min
Jul 26, 3:52 PM CDTTornado WarningDMXStory23 min
Jul 26, 3:52 PM CDTTornado WarningDMXGuthrie38 min
Jul 26, 4:29 PM CDTTornado WarningDMXGuthrie46 min
Jul 26, 4:35 PM CDTSevere Thunderstorm WarningDMXAdair40 min
Jul 26, 4:59 PM CDTSevere Thunderstorm WarningDMXAudubon46 min
Jul 26, 5:02 PM CDTSevere Thunderstorm WarningDMXAdair43 min
Jul 26, 5:07 PM CDTSevere Thunderstorm WarningDMXTama28 min
Jul 26, 5:40 PM CDTSevere Thunderstorm WarningDMXCass50 min
Jul 26, 5:42 PM CDTSevere Thunderstorm WarningDMXAdair33 min
Jul 26, 6:10 PM CDTSevere Thunderstorm WarningDMXCass35 min
Jul 26, 6:33 PM CDTTornado WarningDMXCass27 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.